Doctors Lounge - Oncology AnswersBack to Oncology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/21/2017.
Forum Name: Lymphoma
Question: possible chemotherapy drug reaction
|ropergal - Sun Feb 28, 2010 12:29 am||
My husband was diagnosed with lymphoma in late 2007, was given RCHOP chemothereapy from December4- March 19 (every 3 weeks). He did very well during treatment and the cancer is gone. However, it has now been 2 years since treatment and he has not regained his stamina to work or function. He has regained muscle and strength, but gives out when trying to lift or even do small chores.
Before chemo, he was healthy and could work all day; even during chemotherapy.
He recently had a muga(?) test that said his heart muscle was good (64%), then a ecg stress test came back fine.
He has hardly ever taken medications, and is normally very healthy; but he now has constant muscle pain throughout, especially the back and legs. His neck now looks like a person taking steroids but has no lumps.
We are stumped as to what to check for...could this be a prolonged reaction to the chemo drugs (RCHOP), as his oncologist says it is unusual for it to take this long to bounce back?
|Dr.M.Aroon kamath - Sun Mar 14, 2010 8:46 pm||
Your description of your husband's illness seems to suggest a Paraneoplastic syndrome.
Paraneoplastic syndromes are uncommon.Paraneoplastic syndromes may be defined as remote effects of a cancer unrelated to metastasis(non-metastatic systemic effects). Some of them are believed to be as a result of an auto-immune reaction(production of auto-antibodies).Others may be due to production of certain physiologically active molecules by the tumors(hormones,pro-hormones,other peptides,enzymes etc).
A number of Paraneoplastic syndromes have been described in relation to lympho-reticular malignancies.They may present before, during or following the treatment of a malignancy.
Paraneoplastic disorders may involve any part of the nervous system(central or peripheral - of which, peripheral neuropathies are among the most common.
Some of the paraneoplastic syndromes that need a mention are...
- Paraneoplastic Subacute Sensory Neuronopathy/paraneoplastic encephalomyelitis (PEM),
- Paraneoplastic Neuromyotonia,
- Paraneoplastic Demyelinating Neuropathies,
- Paraneoplastic Motor Neuron Disease,
- Paraneoplastic Vasculitic Neuropathy &
- Paraneoplastic Autonomic Insufficiency.
Your husband needs to be investigated to exclude the possibility of his complaints being due to one of these paraneoplastic syndromes(thorough neurologic exam, testing for 'Antineuronal Antibodies' etc). Your oncologist will be in a better position to guide you in this regard.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.